Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Fort Worth, TX

February 3, 2012Cooke County, Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 3, 2012, 5:57 PM CST for Cooke County, Grayson County, Texas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2012, 5:57 PM CST (23:57 UTC)
Expired
Feb 3, 2012, 7:00 PM CST
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 148 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 6:39 PM CSTHAIL 14 N Pottsboro, TX
Feb 3, 6:40 PM CSTHAIL 15 N Pottsboro, TX
Feb 3, 7:04 PM CSTHAIL 22 Se Pottsboro, TXCHICKEN EGG SIZED HAIL 1/2 MILE SE OF NORTH TX REGIONAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 3, 12:26 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS54 KFWD 032357
SVRFWD
TXC097-181-040100-
/O.NEW.KFWD.SV.W.0008.120203T2357Z-120204T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CST FRI FEB 3 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COOKE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHWESTERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 700 PM CST

* AT 557 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15     
  MILES WEST OF WILLIS...AND MOVING EAST AT 25 MPH. SPOTTERS         
  REPORTED QUARTER SIZED HAIL IN THACKERVILLE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIS AROUND 635 PM...
  POTTSBORO AROUND 655 PM...
  EISENHOWER STATE PARK AROUND 700 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

&&

LAT...LON 3386 9686 3388 9679 3383 9676 3383 9673
      3392 9665 3390 9661 3385 9662 3372 9659
      3372 9711 3382 9709 3382 9706 3384 9709
      3387 9708 3385 9703 3389 9699 3394 9700
      3396 9690
TIME...MOT...LOC 2357Z 267DEG 20KT 3379 9707

$$
1 follow-up statement
638 
WWUS54 KFWD 040019
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CST FRI FEB 3 2012

TXC097-040028-
/O.CAN.KFWD.SV.W.0008.000000T0000Z-120204T0100Z/
COOKE TX-
619 PM CST FRI FEB 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COOKE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM IN NORTHEASTERN COOKE COUNTY HAS MOVED OUT 
OF THE AREA AND THE WARNING FOR NORTHEASTERN COOKE COUNTY HAS BEEN 
CANCELLED. A SEVERE THUNDERSTORM WARNING CONTINUES THROUGH 645 PM 
FOR SOUTHWESTERN COOKE COUNTY WHERE ANOTHER STORM WAS LOCATED.

LAT...LON 3372 9694 3395 9694 3396 9691 3395 9689
      3389 9689 3386 9686 3388 9679 3383 9676
      3383 9673 3384 9672 3384 9671 3392 9665
      3390 9661 3385 9662 3372 9659
TIME...MOT...LOC 0018Z 271DEG 27KT 3379 9686

$$

TXC181-040100-
/O.CON.KFWD.SV.W.0008.000000T0000Z-120204T0100Z/
GRAYSON TX-
619 PM CST FRI FEB 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHWESTERN GRAYSON COUNTY...

AT 618 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF WILLIS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  POTTSBORO AROUND 640 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM.

&&

LAT...LON 3372 9694 3395 9694 3396 9691 3395 9689
      3389 9689 3386 9686 3388 9679 3383 9676
      3383 9673 3384 9672 3384 9671 3392 9665
      3390 9661 3385 9662 3372 9659
TIME...MOT...LOC 0018Z 271DEG 27KT 3379 9686

$$


92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 5:53 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 3, 5:53 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CST FRI FEB 3 2012

.AVIATION...
CONCERNS...
TIMING OF TSRA AND VARIABLE WINDS GUSTS/VSBYS WITH PASSAGE OF
DRYLINE/COLD FRONT THROUGH 06Z...THEN TRENDS OF CIGS AND VEERING
WINDS BEHIND THIS FEATURE.

VFR CONDITIONS SHOULD GENERALLY PREVAIL EXCEPT UNDERNEATH TSRA...
WHERE MVFR CIGS ARE LIKELY TO OCCUR. CAN'T RULE OUT A BRIEF IFR PD
RIGHT UNDER A STORM CORE...BUT TOO DIFFICULT TO PINPOINT SUCH A
TIME RIGHT NOW. WE HAVE SPED UP TIMING OF COLD FRONT/TROUGH
PASSAGE NOW THAT UPPER JET IS ROUNDING UP THE UPPER LOW OVER
KS/CO. WILL TREND WESTERN METRO TERMINALS FROM SOUTH FLOW 10-15 KTS
TO WEST FLOW AROUND 10 KTS BY 03Z...WITH AN HOUR OR SO DELAY
ACROSS THE EASTERN METRO AIRPORTS.

COLD FRONT WILL ARRIVE AT OR SHORTLY AFTER 06Z WITH WINDS VEERING
NORTHWEST TO AROUND 15 KTS WITH SOME BRIEF MVFR CIGS ASSOCIATED
WITH FROPA. WITH SOME ELEVATED FORCING AROUND...WILL CONTINUE VCSH
WORDING WITH CB UNTIL AT LEAST 09Z. WE WILL FINE TUNE TRENDS IN
LATER FORECAST.

OTHERWISE...MVFR CIGS TO BECOME VFR BEFORE 12Z SATURDAY MORNING AS
LOW LEVEL DRY AIR ADVECTION CONTINUES IN BEHIND THE COLD FRONT.

05/

&&

.PREV DISCUSSION... /ISSUED 311 PM CST FRI FEB 3 2012/
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS NORTH TEXAS THIS EVENING AHEAD OF A DRY LINE AND COLD
FRONT. THE STRONGEST STORMS EARLY THIS EVENING SHOULD REMAIN
ACROSS THE WESTERN COUNTIES NEAR THE DRY LINE. A FEW SUPERCELLS
ARE POSSIBLE WITH ISOLATED TORNADOES. THE COLD FRONT WILL CATCH
UP TO THE DRY LINE DURING THE EVENING AND STORMS WILL BECOME MORE
LINEAR WITH AN INCREASED THREAT OF DOWNBURSTS. THE LINE OF STORMS
WILL MOVE STEADILY ACROSS NORTH TEXAS THROUGH THE NIGHT AND
THUNDERSTORM CHANCES WILL END QUICKLY FROM NORTHWEST TO SOUTHEAST.
A FEW STORMS MY LINGER IN THE EAST SATURDAY MORNING.

NORTHERLY WINDS WILL SPREAD ACROSS THE AREA TONIGHT AND SHOULD
REMAIN HIGH ENOUGH TO KEEP TEMPERATURES FROM DROPPING TOO FAR.
MOSTLY CLOUDY SKIES SHOULD PERSIST OVER THE WEEKEND AS MID AND
UPPER LEVEL MOISTURE CONTINUES TO STREAM NORTHEASTWARD OVER THE
REGION. SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA SUNDAY
INTO MONDAY ALLOWING WINDS TO DROP AND LOW TEMPERATURE TO COOL
INTO THE LOWER TO MID 30S ACROSS PORTIONS OF NORTH CENTRAL TEXAS.
HAVE ADDED A SLIGHT CHANCE OF SHOWERS ACROSS THE SOUTHERN ZONES
FOR SUNDAY ASSOCIATED WITH A PASSING SHORT WAVE.

EASTERLY SURFACE FLOW AND PARTLY TO MOSTLY CLOUDY SKIES WILL
DOMINATE MUCH OF THE EXTENDED PERIOD. A LARGE UPPER LEVEL SYSTEM
WILL DROP SOUTH ALONG THE WEST COAST INTO MEXICO DAYS 6 AND 7.
DIFFERENCES BETWEEN THE GFS AND ECMWF ARE PRETTY SIGNIFICANT AT
THIS POINT SO HAVE ONLY INTRODUCED SLIGHT CHANCE OF SHOWERS ACROSS
THE AREA AT THIS TIME.

HOWIESON/79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  57  36  51  34 /  60  10  10  10  10
WACO, TX              50  61  38  52  33 /  70  20  10  20  10
PARIS, TX             49  59  34  52  32 /  80  30  10  10  10
DENTON, TX            46  58  35  48  30 /  60  10  10  10  10
MCKINNEY, TX          47  58  37  50  31 /  70  10  10  10  10
DALLAS, TX            48  57  36  50  36 /  70  10  10  10  10
TERRELL, TX           49  60  36  51  33 /  80  20  10  10  10
CORSICANA, TX         51  62  38  52  35 /  80  20  10  20  10
TEMPLE, TX            50  59  38  49  32 /  60  20  10  20  10
MINERAL WELLS, TX     42  58  32  51  30 /  50  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/79
Hazardous weather outlook, Feb 3, 3:11 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CST FRI FEB 3 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
311 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR AREAS NORTHWEST OF A
LINE FROM DENISON TO WEATHERFORD TO BRECKENRIDGE. ISOLATED
TORNADOES WILL BE POSSIBLE AS A DRY LINE MOVES EAST ACROSS THE
REGION.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS NORTH TEXAS. DAMAGING DOWNBURST
WINDS...HAIL TO THE SIZE OF HALF DOLLARS IS POSSIBLE WITH SOME OF
THESE STORMS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING ALONG AND
EAST OF A BONHAM...TO HILLSBORO TO LAMPASAS LINE. A FEW STRONG
STORMS ARE POSSIBLE...THAT COULD PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 3, 5:00 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CST FRI FEB 03 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 W ST. JO              33.70N  97.58W
02/03/2012  E1.00 INCH       MONTAGUE           TX   AMATEUR RADIO

            QUARTER-SIZED HAIL 3 W OF ST. JO
Local storm report, Feb 3, 5:01 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CST FRI FEB 03 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             SUNSET                  33.45N  97.77W
02/03/2012  E1.00 INCH       MONTAGUE           TX   AMATEUR RADIO

            IN SUNSET
Local storm report, Feb 3, 5:02 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
502 PM CST FRI FEB 03 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             ALVORD                  33.37N  97.68W
02/03/2012  E1.00 INCH       WISE               TX   AMATEUR RADIO

            5 NW ALVORD
Local storm report, Feb 3, 5:08 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 PM CST FRI FEB 03 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 E ST. JO              33.70N  97.51W
02/03/2012  E1.00 INCH       MONTAGUE           TX   BROADCAST MEDIA

            QUARTER-SIZE HAIL REPORTED E OF ST. JO
Special weather statement, Feb 3, 5:18 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CST FRI FEB 3 2012

TXZ130-032345-
ERATH TX-
518 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ERATH COUNTY

AT 518 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF STEPHENVILLE...MOVING EAST
AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE STEPHENVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

LAT...LON 3239 9802 3215 9790 3214 9790 3210 9833
      3224 9835
TIME...MOT...LOC 2318Z 258DEG 20KT 3219 9823
Special weather statement, Feb 3, 5:51 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CST FRI FEB 3 2012

TXZ101-102-040015-
JACK TX-WISE TX-
551 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL JACK COUNTY
  NORTHERN WISE COUNTY

AT 552 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF BOWIE TO 9 MILES EAST OF JACKSBORO...MOVING EAST AT 25 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ALVORD...BRIDGEPORT...
CHICO AND DECATUR.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

LAT...LON 3343 9738 3341 9738 3316 9762 3315 9818
      3335 9801 3344 9782 3344 9742
TIME...MOT...LOC 2352Z 261DEG 21KT 3342 9769 3325 9796

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:07 PM CSTSpecial Weather StatementFWDAnderson23 min
Feb 2, 8:15 PM CSTSpecial Weather StatementFWDAnderson60 min
Feb 3, 1:02 PM CSTSpecial Weather StatementFWDYoung28 min
Feb 3, 1:08 PM CSTSevere Thunderstorm WarningFWDYoung37 min
Feb 3, 2:24 PM CSTSevere Thunderstorm WarningFWDMontague81 min
Feb 3, 3:17 PM CSTSpecial Weather StatementFWDJack28 min
Feb 3, 3:37 PM CSTSevere Thunderstorm WarningFWDJack, Young53 min
Feb 3, 4:11 PM CSTSpecial Weather StatementFWDMontague34 min
Feb 3, 4:22 PM CSTSpecial Weather StatementFWDRobertson38 min
Feb 3, 4:29 PM CSTSpecial Weather StatementFWDCooke, Jack, Montague31 min
Feb 3, 4:31 PM CSTSpecial Weather StatementFWDErath29 min
Feb 3, 4:42 PM CSTSevere Thunderstorm WarningFWDCooke, Montague63 min
Feb 3, 4:47 PM CSTSevere Thunderstorm WarningFWDWise49 min
Feb 3, 5:18 PM CSTSpecial Weather StatementFWDErath27 min
Feb 3, 5:51 PM CSTSpecial Weather StatementFWDWise24 min
Feb 3, 5:59 PM CSTSevere Thunderstorm WarningFWDCooke, Montague, Wise46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.